In August 2012, the FDA declared that it was studying the use and safety of Codeine after tonsillectomy and/or adenoidectomy in children due to cases of adverse events and deaths in this patient population.
As a result of this review, the FDA recently issued a “black box” warning against the use of Codeine in this setting. To reiterate, the FDA has now placed a box warning (the FDA’s strongest warning) on the use of this drug in children, following surgery on the tonsils and/or adenoids.
In its comprehensive review, the FDA found two risk factors that made these children more susceptible to respiratory difficulty and even death.
Deaths have occurred in patients with obstructive sleep apnea receiving codeine following this type of surgery. Codeine is converted into morphine by the liver. There was evidence that these kids were ultra fast metabolizers of the drug, converting it into potentially life-threatening amounts of morphine in the body.
The liver is involved in the metabolism of drugs. These children had a genetic variation in the cytochrome p450 2D6 liver enzyme system. Because of this genetic variability, their liver rapidly converted codeine into morphine. And because many also had underlying sleep apnea, they already may have had respiratory issues and increased sensitivity to morphine and other opioid medicines.
This, unfortunately, proved to be a deadly combination in many children.
As a result of this new information, the FDA now recommends discontinuing the use of Codeine in ALL CHILDREN FOLLOWING TONSILLECTOMY AND/OR ADENOIDECTOMY.
Routine CYPD26 genotype testing is not recommended for these kids at this time. In some cases, even children with “normal metabolism” may convert codeine to morphine at a rate similar to the “fast metabolizers”.
[It is still relatively expensive and time consuming to sequence a person’s entire genome. But this technology is rapidly improving– becoming quicker and less expensive. I believe that the “future anesthesiologist” will be able to screen for these types of genetic variations to tailor anesthetics to a particular patient’s needs.]
Tips For Parents
Codeine should not be used for pain control in children following tonsillectomy and/or adenoidectomy. If your physician has prescribed this medicine, ask them for a different medicine.
If your child is prescribed Codeine in a different medical setting (ie. not following this type of surgery), only give the medicine according to the instructions on an AS NEEDED basis.
Be aware of the signs of serious side effects: increased sleepiness, confusion, difficult/noisy/decreased breathing. If this occurs, stop giving the medicine and seek IMMEDIATE medical attention.
Call your physician if you have any questions about Codeine use in your children.
Please use the comments section or forums for any questions/experiences regarding this important topic.